Header

UZH-Logo

Maintenance Infos

Intractable ascites associated with mycophenolate in a simultaneous kidney-pancreas transplant patient: a case report


Weber, Nina T; Sigaroudi, Ali; Ritter, Alexander; Boss, Andreas; Lehmann, Kuno; Goodman, David; Farese, Stefan; Weiler, Stefan; Mueller, Thomas F (2017). Intractable ascites associated with mycophenolate in a simultaneous kidney-pancreas transplant patient: a case report. BMC Nephrology, 18(1):360.

Abstract

BACKGROUND: Mycophenolic acid (MPA), either given as an ester pro-drug or as an enteric-coated sodium salt, is the most commonly prescribed anti-proliferative immunosuppressive agent used following organ transplantation and widely applied in immune-mediated diseases. Clinicians are well aware of common adverse reactions related to MPA treatment, in particular diarrhea, leukopenia and infections. Here we report a case of severe, persistent ascites associated with MPA treatment. The otherwise unexplained and intractable ascites, requiring repeated paracenteses for more than 8 months, rapidly ceased with stopping the MPA treatment. To our knowledge this is the first case of severe ascites associated with MPA treatment reported in the scientific literature.
CASE PRESENTATION: A 45-year old female with type 1 diabetes mellitus received a simultaneous kidney-pancreas transplant. The surgery was uneventful. However, post-operatively she developed severe transudative ascites requiring in total more than 40 paracenteses treatments draining in the average 2.8 l of ascites fluid. The ascites formation persisted despite exclusion of a surgical complication, fully functioning kidney and pancreas allografts, lack of any significant proteinuria, normalization of circulating albumin levels, intensive use of diuretics and deliberate attempts to increase the intervals between the paracentesis treatments. Various differential diagnoses, including infectious, hepatic, vascular and cardiac causes were ruled out. Nine months after surgery enteric-coated mycophenolate sodium was switched to azathioprine after which ascites completely resolved. When mycophenolate was recommenced abdominal fullness and weight gain reoccurred. The patient had to be switched to long-term azathioprine treatment. More than 1 year post-conversion the patient remains free of ascites.
CONCLUSION: MPA is the most widely used antimetabolite immunosuppressive agent. We suggest to consider MPA treatment in the differential diagnosis of severe and unexplained ascites in transplant and non-transplant patients.

Abstract

BACKGROUND: Mycophenolic acid (MPA), either given as an ester pro-drug or as an enteric-coated sodium salt, is the most commonly prescribed anti-proliferative immunosuppressive agent used following organ transplantation and widely applied in immune-mediated diseases. Clinicians are well aware of common adverse reactions related to MPA treatment, in particular diarrhea, leukopenia and infections. Here we report a case of severe, persistent ascites associated with MPA treatment. The otherwise unexplained and intractable ascites, requiring repeated paracenteses for more than 8 months, rapidly ceased with stopping the MPA treatment. To our knowledge this is the first case of severe ascites associated with MPA treatment reported in the scientific literature.
CASE PRESENTATION: A 45-year old female with type 1 diabetes mellitus received a simultaneous kidney-pancreas transplant. The surgery was uneventful. However, post-operatively she developed severe transudative ascites requiring in total more than 40 paracenteses treatments draining in the average 2.8 l of ascites fluid. The ascites formation persisted despite exclusion of a surgical complication, fully functioning kidney and pancreas allografts, lack of any significant proteinuria, normalization of circulating albumin levels, intensive use of diuretics and deliberate attempts to increase the intervals between the paracentesis treatments. Various differential diagnoses, including infectious, hepatic, vascular and cardiac causes were ruled out. Nine months after surgery enteric-coated mycophenolate sodium was switched to azathioprine after which ascites completely resolved. When mycophenolate was recommenced abdominal fullness and weight gain reoccurred. The patient had to be switched to long-term azathioprine treatment. More than 1 year post-conversion the patient remains free of ascites.
CONCLUSION: MPA is the most widely used antimetabolite immunosuppressive agent. We suggest to consider MPA treatment in the differential diagnosis of severe and unexplained ascites in transplant and non-transplant patients.

Statistics

Citations

Altmetrics

Downloads

10 downloads since deposited on 18 Dec 2017
10 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Nephrology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Diagnostic and Interventional Radiology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Uncontrolled Keywords:Ascites, Case report, Mycophenolic acid, Sodium mycophenolate, Transplantation
Language:English
Date:December 2017
Deposited On:18 Dec 2017 15:48
Last Modified:19 Feb 2018 09:36
Publisher:BioMed Central
ISSN:1471-2369
OA Status:Gold
Free access at:PubMed ID. An embargo period may apply.
Publisher DOI:https://doi.org/10.1186/s12882-017-0757-5
PubMed ID:29233098

Download

Download PDF  'Intractable ascites associated with mycophenolate in a simultaneous kidney-pancreas transplant patient: a case report'.
Preview
Content: Published Version
Language: English
Filetype: PDF
Size: 995kB
View at publisher
Licence: Creative Commons: Attribution 4.0 International (CC BY 4.0)